Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 107, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 12, 2002, 10:50 PM CDT for Gove County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2002, 10:50 PM CDT (03:50 UTC)
- Expired
- Aug 12, 2002, 11:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Gove County, KS
The radar
The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2080 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 23.8
The text
As transmitted, in the capitals the NWS used until 2016.
931 WUUS53 KGLD 130350 SVRGLD KSC063-130415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1050 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GOVE COUNTY IN WEST CENTRAL KANSAS * UNTIL 1115 PM CDT * AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHEAST OF GOVE...OR ABOUT 10 MILES NORTH OF PENDENNIS...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRAINFIELD AT 1100 PM CDT PARK AT 1105 PM CDT QUINTER AT 1115 PM CDT HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. && LAT...LON 3870 10061 3871 10016 3913 10014 3913 10048 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:05 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 12, 9:05 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 805 PM MDT MON AUG 12 2002 LATEST ANALYSIS HAS A WEAK 700 TROUGH MOVING ACROSS THE FORECAST AREA...EXITING THE EASTERN ZONES BY EARLY MORNING. THIS IS DEPICTED WELL IN THE IR SATELLITE IMAGERY. AT 500 MB LATEST LIGHTNING/RUC 500 HEIGHTS/VORT SHOW STRONG VORT MAX MOVING SOUTHEAST INTO EAST CENTRAL COLORADO BY MORNING. AT THE SURFACE...HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA...PUSHING THE COLD FRONT AND 850- 700 THTE-E AXIS OUT OF THE AREA. 00Z RUC SUGGESTS THAT AS THE 500 WAVE APPROACHES THE AREA... PRIMARILY TOWARD MORNING...THAT PRECIP WILL BE GENERATED IN AREA OF INCREASING 700-500 LIFT. NOT REAL CONFIDENT IN ANY MODELS QPF OUTPUT AS THE PAST COUPLE OF DAYS HAVE TRICKED US ALL. FOR NOW... WILL GO WITH A 30 POP ACROSS THE BOARD. THIS IS LOWER THAN ONGOING FORECAST BUT WITH SUCH INCONSISTENCY CANT TOTALLY RULE IT OUT. REMAINDER OF FORECAST LOOKS FINE AT THIS POINT. .GLD...NONE. DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 1:27 AM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.